Gardnerville man who drove van into side of house cited for DUI
October 15, 2012
A man whose van crashed into the side of a Pleasantview home on Thursday afternoon had taken an oxycodone.
Kelly Lapin, 52, said he blacked out while driving down Wintergreen Drive at about 3:30 p.m.
Lapin said Monday that the last thing he remembered that day was going to a job at 11 a.m.
“I don’t know what I was doing there,” he said. “I don’t remember a good hour and a half of the time. The paramedic said I had a seizure, but I don’t know what happened to me.”
Witnesses said Lapin’s Advanced Hydro-Cleaning van was westbound on Wintergreen. When the van approached a curve, it kept going straight through the front yard of one home, over a tree and through a fence before coming to rest with its nose stuck in the side of a garage at 937 Wintergreen.
The owner of the home heard the crash and came out to check on the driver to find him wandering in her back yard.
Because the van was blocking the side yard, Lapin climbed back into the van to get through to the front yard, which is where officers found him trying to climb out the passenger side of the van and was having difficulty standing upright.
Lapin told deputies at the scene that he’d drunk half a beer at lunch, but on Monday he said he hadn’t had any alcohol since Oct. 21, 2011. A preliminary breathylizer test at the scene did not indicated he’d been drinking.
After a field sobriety test, Lapin was taken to Carson Valley Medical Center for a blood draw. Medical staff said Lapin would require more testing to determined if he had any injuries, so the deputy issued a citation for reckless driving and driving under the influence.
No one was injured in the course of the accident.
Lapin said that he doesn’t typically drive the van when he’d taking the oxycodone, which he is prescribed for a degenerative back condition.
“I’m waiting to find out what’s going on,” he said. “I’m still having vertigo. I had dizzy spells for one or two days before. It’s been really strange to me.”
Lapin said he took a nonprescription drug earlier that day which he things interacted with the oxycodone.